Hail, Burt
- When
- June 20, 4:04 PM CST
- Where
- Burt County, 0.52 mi E of Craig
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.780, -96.360
Moisture returning to eastern Nebraska and western Iowa during the afternoon on June 20th allowed for the development of scattered thunderstorms. The thunderstorms were responsible for mainly large hail across the area, but some strong winds were reported as well.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Moisture returning to eastern Nebraska and western Iowa during the afternoon on June 20th allowed for the development of scattered thunderstorms. The thunderstorms were responsible for mainly large hail across the area, but some strong winds were reported as well. The thunderstorms also dropped very heavy rainfall, especially over the Omaha Metro area, which led to significant flash flooding in parts of the metro.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 20, 1:42 PM CST, 2 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 242 PM CDT FRI JUN 20 2014 .SHORT TERM...(TONIGHT THROUGH MONDAY) ISSUED AT 240 PM CDT FRI JUN 20 2014 THUNDERSTORM COVERAGE/CHANCES REMAIN PRIMARY CONCERN IN SHORT TERM AS ACTIVE JUNE PATTERN GENERALLY PERSISTS INTO MONDAY. AFTERNOON SATELLITE IMAGERY SHOWED A CLOSED UPPER LOW PIVOTING ACROSS SRN SASK CANADA WITH A LOBE EXTENDING SWD ALONG ND/MN BORDER AT 19Z. THIS LOBE HAS SENT A WEAK BOUNDARY INTO NRN NEBR...PRIMARILY A DEWPOINT FRONT WITH AROUND 70 DEG SFC DWPTS FEEDING INTO IT ACROSS NWRN ZONES WITH UPPER 40S JUST TO OUR NW. ALTHOUGH EARLIER CONVECTION DISPTD...CONTINUED UPSCALE DEVELOPMENT EXPECTED THROUGH EARLY EVENING AS SPC MESO PAGE SUGGESTED LITTLE/NO CONVECTIVE INHIBITION WITH 3.5K+ J/KG MLCAPE SOUTH OF BOUNDARY. WITH 0-6KM BULK SHEAR GENERALLY ON LIGHTER SIDE...AROUND OR BELOW 30KTS...AFTER INITIAL SVR DEVELOPMENT WITH HEATING DRIVEN INSTABILITY RELEASE...FEEL BULK OF ACTIVITY COULD TRANSITION MORE TOWARD A HEAVY RAIN ISSUE AS H85 JET REMAINS FOCUSED INTO NERN ZONES. UPPED POPS AND QPF ALTHOUGH WENT CLOSER TO ECMWF QPF AS H85 JET ONLY MODEST AND MOISTURE TRANSPORT LATER TONIGHT APPEARED TO FOCUS SE OF WHERE BULK OF PRECIP MAY EXIST. MODEL INDICATIONS ARE THAT PRECIP COULD LINGER SATURDAY MORNING ACROSS MAINLY WRN IA ZONES...AND POSSIBLY EXTREME NERN NEBR...BUT BULK OF AREA MUCH OF THE DAY COULD BE DRY. CONTINUED THIS TREND FROM PRIOR FORECAST BUT RAISED MAX TEMPS...ESPECIALLY SW...AS AREA SHOULD RECOVER EARLIEST FROM ANY MORNING CLOUDS/ISOLD TSTMS. LATER IN THE DAY THE FA REMAINS ON SOUTH SIDE OF FASTER UPPER FLOW WITH FILLING SRN CANADA TROUGH PROVIDES AREA WITH SOME UPPER DIVERGENCE. HOWEVER...LESS SFC CONVERGENCE WAS NOTED ALONG A WEAKENED SFC BOUNDARY AND THUS DEVELOPMENT COULD WAIT UNTIL ANOTHER LOBE ROTATING AROUND UPPER LOW SENDS A STRONGER BOUNDARY INTO NWRN ZONES LATER SAT NIGHT. THIS BOUNDARY THEN WEAKENS OR SLOWS AS IT PUSHES INTO FORECAST SUNDAY...PROBABLY ENOUGH TO WARRANT INCREASING HIGHS SERN ZONES. MODELS REMAIN FAIRLY CONSISTENT IN SLOWLY SAGGING THE BOUNDARY ACROSS ZONES SUNDAY/SUNDAY NIGHT AS A STRONGER PIECE OF ENERGY EJECTS FROM ROCKIES...THUS MODESTLY HIGH POPS WERE MAINTAINED. THESE HIGH POPS WERE ALSO MAINTAINED FOR MONDAY PERIOD SERN ZONES DUE TO UNCERTAINTIES IN HOW FAST THIS ENERGY SHIFTS EAST OF THE FA. COULD SEE SOME REDUCTIONS IN LATER FORECASTS IF FASTER NAM WOULD VERIFY. COOL ADVECTION/CLOUDS/LINGERING PRECIP ALL INDICATE COOLER TEMPS SHOULD PREVAIL ON MONDAY. .LONG TERM...(MONDAY NIGHT THROUGH FRIDAY) ISSUED AT 240 PM CDT FRI JUN 20 2014 12Z GFS/ECMWF SUPPORT A DRY FORECAST MONDAY NGT/TUESDAY MUCH OF THE FA AS NW FLOW SPREADS OVER THE AREA BEHIND DEPARTING TROUGH. HOWEVER...TRAILING ENERGY WILL HOLD UP BOUNDARY LATE TUE NIGHT AND THEN BUILDING UPPER RIDGE WILL LIKELY LIFT IT BACK NORTH. ALTHOUGH THIS BUILDING RIDGE COULD EVENTUALLY SHUT DOWN OR GREATLY REDUCE PRECIP THREAT A PERIOD OR TWO...RETURNING BOUNDARY/MOISTURE/INSTABILITY WILL BRING A RENEWED THREAT IN TUE NGT THROUGH WED NIGHT PERIODS AND NEXT TROUGH APPROACHING LATE NEXT WEEK WITH LOBES POTENTIALLY EJECTING OUT PROVIDING ADDITIONAL SUPPORT. THUS SMALL POPS WILL BLANKET EXTENDED AND WILL ALLOW LATER FORECASTS TO BETTER FINE- TUNE PARTICULAR PERIODS AS DAYS GET CLOSER. && .AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.) ISSUED AT 1244 PM CDT FRI JUN 20 2014 TIMING OF CONVECTION THIS AFTERNOON AND EVENING WILL BE THE MAIN UNCERTAINTY IN THE FORECAST. EARLIER CONVECTION OVER CENTRAL NEBRASKA HAS RAPIDLY COLLAPSED SINCE 17Z AND UNSURE OF ANY SPECIFIC FORCING TO KEY ON THROUGH 00Z. HRRR INDICATES ADDITIONAL DEVELOPMENT AFTER 20Z SO HAVE FOLLOWED THIS IDEA IN LATEST FORECAST. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...CHERMOK LONG TERM...CHERMOK AVIATION...FOBERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1142 AM CDT FRI JUN 20 2014 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-210645- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1142 AM CDT FRI JUN 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OVER NORTHEAST NEBRASKA. THE THUNDERSTORMS MAY EXPAND SOUTHEAST LATE THIS AFTERNOON AND OVERNIGHT INTO THE REST OF EASTERN NEBRASKA AND WESTERN IOWA. A FEW SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL BEING THE MAIN THREAT. FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER TODAY FROM PLATTSMOUTH SOUTH THROUGH RULO. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODS OF THUNDERSTORMS ARE POSSIBLE OVER THE WEEKEND...MAINLY ON SATURDAY NIGHT AND SUNDAY NIGHT. ISOLATED SEVERE WEATHER IS POSSIBLE WITH THESE STORMS. RIVER LEVELS WILL CONTINUE TO RISE ALONG THE MISSOURI RIVER INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR TONIGHT. FOBERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 1153 AM CDT FRI JUN 20 2014 NEZ030-042-201745- PLATTE NE-BOONE NE- 1153 AM CDT FRI JUN 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOONE AND NORTHWESTERN PLATTE COUNTIES UNTIL 1245 PM CDT... AT 1153 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SPALDING...OR 33 MILES EAST OF ORD...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ALBION...PRIMROSE AND LORETTO. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4178 9830 4191 9784 4161 9783 4158 9829 TIME...MOT...LOC 1653Z 253DEG 35KT 4169 9828 FOBERT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
354 PM CDT FRI JUN 20 2014
IAZ043-NEZ015-033-034-202130-
MONONA IA-BURT NE-THURSTON NE-CUMING NE-
354 PM CDT FRI JUN 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONONA...NORTHERN
BURT...EASTERN CUMING AND SOUTHEASTERN THURSTON COUNTIES UNTIL 430 PM
CDT...
AT 353 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LYONS...OR 39 MILES SOUTH OF SIOUX CITY...MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ONAWA...LYONS...WHITING...DECATUR...OAKLAND...KENNEBEC AND LEWIS AND
CLARK STATE PARK.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR EASTERN NEBRASKA.
LAT...LON 4204 9594 4181 9644 4193 9656 4222 9620
4222 9612
TIME...MOT...LOC 2053Z 232DEG 21KT 4193 9644
KERNSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 419 PM CDT FRI JUN 20 2014 NEZ017-018-031-032-202145- MADISON NE-STANTON NE-WAYNE NE-PIERCE NE- 419 PM CDT FRI JUN 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WAYNE...MADISON... NORTHWESTERN STANTON AND SOUTHEASTERN PIERCE COUNTIES UNTIL 445 PM CDT... AT 419 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BATTLE CREEK...OR 12 MILES SOUTHWEST OF NORFOLK...MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NORFOLK...STANTON AND BATTLE CREEK. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR EASTERN NEBRASKA. LAT...LON 4211 9735 4192 9719 4182 9763 4195 9774 TIME...MOT...LOC 2119Z 241DEG 20KT 4191 9760 KERN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 447 PM CDT FRI JUN 20 2014 IAZ043-055-NEZ033-034-044-202230- HARRISON IA-MONONA IA-DODGE NE-BURT NE-CUMING NE- 447 PM CDT FRI JUN 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARRISON...SOUTH CENTRAL MONONA...CENTRAL BURT...SOUTHEASTERN CUMING AND NORTHEASTERN DODGE COUNTIES UNTIL 530 PM CDT... AT 447 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER UEHLING...OR 42 MILES NORTHWEST OF OMAHA...MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TEKAMAH...UEHLING...CRAIG...LITTLE SIOUX...PELICAN POINT STATE RECREATION AREA AND SUMMIT LAKE STATE RECREATION AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR EASTERN NEBRASKA. LAT...LON 4170 9651 4177 9656 4197 9620 4180 9599 TIME...MOT...LOC 2147Z 241DEG 20KT 4176 9649 KERN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
449 PM CDT FRI JUN 20 2014
IAZ043-NEZ015-034-202230-
MONONA IA-BURT NE-THURSTON NE-
449 PM CDT FRI JUN 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONONA...NORTHERN BURT
AND SOUTHEASTERN THURSTON COUNTIES UNTIL 530 PM CDT...
AT 449 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LYONS...OR 36 MILES SOUTH OF SIOUX CITY...MOVING NORTHEAST AT 25 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ONAWA...LYONS...WHITING...DECATUR...TURIN...KENNEBEC AND LEWIS AND
CLARK STATE PARK.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR EASTERN NEBRASKA.
LAT...LON 4221 9603 4201 9589 4186 9642 4197 9652
4222 9611 4221 9610
TIME...MOT...LOC 2149Z 239DEG 23KT 4198 9637
KERNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
501 PM CDT FRI JUN 20 2014
NEZ030-031-042-202230-
MADISON NE-PLATTE NE-BOONE NE-
501 PM CDT FRI JUN 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MADISON...EAST
CENTRAL BOONE AND NORTHERN PLATTE COUNTIES UNTIL 530 PM CDT...
AT 501 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ST. EDWARD...OR 24 MILES NORTHWEST OF COLUMBUS...MOVING NORTHEAST AT
40 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NEWMAN GROVE...PLATTE CENTER...LINDSAY...HUMPHREY...TARNOV AND
CORNLEA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR EASTERN NEBRASKA.
LAT...LON 4191 9759 4159 9731 4148 9770 4152 9770
4153 9780 4165 9792
TIME...MOT...LOC 2201Z 246DEG 35KT 4162 9776
KERNThe Omaha radar (KOAX), 51 km away, was scanning. The volume nearest the first event began at 22:03 UTC.
16 hail, 4 thunderstorm wind, 3 flood, 2 flash flood. Local standard time, as filed.
Several reports of hail ranging from quarter to half dollar size were received from the Fremont area.
Numerous reports of flash flooding were received from the public, spotters and law enforcement. Rainfall from slow moving heavy thunderstorms ranged from 3 to 6 inches in southern Douglas County. The flooding was most prevalent along and south of Interstate 80 in south central Omaha where several streets were flooded leading to cars stalling and road closures.
Strong winds destroyed a grain bin and flipped a fuel tank.
The report was from 151st and F.
A trained spotter estimated winds of 60 to 65 mph.
Significant flash flooding occurred in central and eastern Sarpy County due to heavy rainfall. Slow moving thunderstorms deposited over 7 inches of rainfall during the evening and early morning hours of June 20th into the 21st. In addition to street flooding, that led to several road closures, the Papio Creek reached flood stage and flooded areas along the creek, including into the Twin Creek Apartments. Unfortunately one direct death occurred from the flooding in this area as a man abandoned his car and was swept away by the flood waters. The Big Papillion Creek at Ft. Crook reached 36.21 feet early in the morning of June 21, a record crest for the site, flood stage is 33 feet. The flooding also topped a levee along the creek.
Broken tree limbs were reported.
Heavy rain on June 20th caused Pebble Creek near Scribner to flood. The creek reached a crest around 20.65 feet during the morning of June 21, flood stage is 18 feet. The flooding impacted a few county roads and farmland in the area.
Heavy rain caused Maple Creek to flood around and west of Nickerson. The creek at Nickerson reached a crest a little over 15 feet during the afternoon of June 21, flood stage is 11.5 feet. The flooding crossed a few county roads in the area and also flooded farmland near the creek.
Heavy rain caused the Missouri River to flood around the Blair area. The river crested a little over its 26.5 foot flood stage during the early morning hours of June 22. The flooding mainly impacted agricultural and recreation areas near the river.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Sarpy | 2014-06-20 | 29 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514409, 514410, 514411, 514412, 514413, 514415, 514416, 514417, 514418, 514441, 514419, 514420, 514421, 514422, 514423, 514424, 514426, 514427, 514431, 514429, 514443, 514430, 522342, 522345, 522327.